Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 90, NWS Charleston, SC

August 19, 1997Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 19, 1997, 6:05 PM EDT for Beaufort County, South Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1997, 6:05 PM EDT (22:05 UTC)
Expired
Aug 19, 1997, 7:00 PM EDT
In force
55 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:30 PM EDTThunderstorm Wind 50Beaufort, SCTrees and power lines down at sewage treatment plant

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS1 KCHS 192206 RRA
SVRCHS
SCC013-192300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
605 PM EDT TUE AUG 19 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...BEAUFORT COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
A SEVERE THUNDERSTORM WAS DETECTED NEAR PARRIS ISLAND JUST SOUTH OF
BEAUFORT MOVING SOUTH-SOUTHEAST 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:21 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 19, 2:21 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT TUE AUG 19 1997

FNTL BNDRY IS SITTING OVER EXTRM SRN SC ATTM AND WL BEGIN TO MV N TNGT
INTO WED. TEMPS AND HEAT INDICES ARE DOWN FM YESTERDAY. NOT MUCH IN THE
WAY OF DYNAMICS GOING ON THIS AFT/EVE...HOWEVER SCT TSRA HAVE POPPED UP
FM OGB AREA THRU BERKELEY CTY AND OFF CST. WL NEED TO CARRY AT LEAST A
20 POP FOR EVE PD BASED ON CUR ACTIVITY. FOR WED...NEXT S/W WL BEGIN TO
MV N OF FA AND HGTS DO BEGIN TO FALL LATER IN THE DAY AND ESP AT NIGHT.
AS FNTL BNDRY LIFTS N...LIGHT S-SE WINDS WL VEER TO SW AND PRS GRAD WL
INC IN RESPONSE TO S/W AND APPROACH OF H85 JET. THINK CHC POP IS IN
ORDER FOR THE AFT AND PROBABLY WED NIGHT AS BEST DYNAMICS MV OVER AREA.
CD FNT SHUD PUSH OFF THE CST BY MIDDAY THU. MAY STILL NEED TO CARRY
SLGT CHC POP THU. FINALLY SOME COOLER AND LESS HUMID AIR SHUD ARRIVE
FOR FRI AND SAT. ON CWF...WINDS SHUD REMAIN LIGHT INTO WED...THEN INC
WED AFT/NIGHT BUT REMAIN BLO SCA. WL NEED TO CARRY SCF FOR THIS EVE AS
WINDS ARE ONSHORE AND PREDICTED TIDE AT CHS IS 6.9.

CHS APT     75/91/75/91  1332
DOWNTOWN    78/88/78/91
INLND CTYS  74/92/74/90
SAV APT     75/93/75/92  1232

        S COAST /CHS-NBC/
...SHALLOW COASTAL FLOODING AROUND HIGH TIDE THIS EVENING...
.TONIGHT...A 20 PERCENT CHANCE OF AN EVENING THUNDERSTORM...OTHERWISE
PARTLY CLOUDY. LOW MID 70S INLAND TO UPPER 70S COAST. LIGHT WIND.
.WEDNESDAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AN AFTERNOON
THUNDERSTORM. HIGH UPPER 80S COAST TO LOWER 90S INLAND. SOUTH WIND
INCREASING TO 10 TO 15 MPH.
.WEDNESDAY NIGHT...A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS.
LOW MIDDLE TO UPPER 70S.
.THURSDAY...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF A THUNDERSTORM.
HIGH AROUND 90.

CWF
...SHALLOW COASTAL FLOODING AROUND HIGH TIDE THIS EVENING...
.TONIGHT...SE WIND 10 KT. SEAS 2 FT. WIDELY SCATTERED TSTMS.
.WED...S WIND INCREASING TO 15 KT. SEAS 3 FT.
WIDELY SCATTERED TSTMS.
.WED NIGHT...SW WIND 15 KT. SEAS 4 FT. SCATTERED SHOWERS AND TSTMS.
.THU...SW WIND 15 KT BECOMING W. SEAS 4 FT SUBSIDING TO 3 FT IN THE
AFTERNOON. SCATTERED SHOWERS AND TSTMS.

TJR

In the hours before

Special weather statement, Aug 19, 5:41 PM EDT, 24 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON, SC
530 PM EDT TUE AUG 18 1997

ALONG WITH THE WEEKLY EAS/TONE ALERT TEST TO BE CONDUCTED TOMORROW
WEDNESDAY AUGUST 20TH, THE NATIONAL WEATHER SERVICE IN CHARLESTON
WILL PERFORM FOUR ADDITIONAL TESTS. THESE TESTS WILL BE FOR EAS CODE
RECEIVERS ONLY - THE 1050 MHZ TONE ALARM WILL NOT BE SOUNDED. THE ONLY
COUNTY CODE TO BE USED FOR THE ADDITIONAL FOUR TESTS WILL BE THE
PRACTICE CODE 999999. THE TONE ALARM WILL NOT BE USED EXCEPT FOR THE
ROUTINE WEEKLY TEST.

THE WEEKLY EAS/TONE TEST WILL BE DONE AT 1115AM WITH THE FOUR EAS CODE
ONLY TESTS TO FOLLOW EACH FIVE MINUTES THROUGH 1135AM. ALL FIVE TESTS
AS ALWAYS ARE SUBJECT TO FAIR WEXATHER IN THE AREA AT THE TIME OF THE
TESTS. WE APOLGIZE TO OUR USERS FOR ANY DISRUPTION TO ROUTINE SERVICE
THESE TESTS WILL CAUSE. THE FOUR ADDITIONAL TESTS SHOULD NOT ALARM EAS
SYSTEMS SINCE THEY ARE USING ONLY THE PRACTICE COUNTY CODE.

DG

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.